The following is written by Dan Tarlin of .
Tarlin is a clinical social worker and Licensed Alcohol & Drug Counselor at Westwood Lodge Hospital, where he directs the Partial Hospital Programs for children, adolescents, and adults.
He has been working in the field for over twenty years and is a charter member of OASIS.
OASIS (Organizing Against Substances In Stoughton) partners with a diverse group of people and agencies that offer various support for: families, education in schools, policy development and after-school programs.
If you thought the only drugs endangering young people are found on street corners, think again.
Some of the most lethal drugs are items you probably have around your house or that they can buy at a nearby store. From nail polish remover to spray paint, there are lots of items that kids and teens turn to for that “household high.”
About one in five young people try “huffing” common household products; it’s the second most common drug of abuse for young people, trailing only . It’s particularly common among middle school-aged kids, who have less access to other drugs of abuse.
So what can parents do? Know the warning signs (the following is from http://www.inhalant.org/inhalant/warnings.php)
- Drunk, dazed, or dizzy appearance
- Slurred or disoriented speech
- Uncoordinated physical symptoms
- Red or runny eyes and nose
- Spots and/or sores around the mouth
- Unusual breath odor or chemical odor on clothing
- Signs of paint or other products where they wouldn't normally be, such as on face, lips, nose or fingers
- Nausea and/or loss of appetite
- Chronic Inhalant Abusers may exhibit symptoms such as hallucinations, anxiety, excitability, irritability, restlessness or anger.
Remember that inhalants can be lethal, even the first time they’re used.
See how OASIS coalition is working to address alcohol and drug use and resources to help families in need. Visit www.stoughtonoasis.org.